Format

Send to

Choose Destination
See comment in PubMed Commons below
Paediatr Drugs. 2000 Mar-Apr;2(2):101-12.

Recognising antibacterial hypersensitivity in children.

Author information

  • 1Department of Internal Medicine and Geriatrics, UCSC, CI Columbus, Rome, Italy. columbus.allerg@linet.it

Abstract

Adverse reactions to antibacterial agents are not uncommon in children. They are classified as 'immediate' or 'nonimmediate' according to the time interval between drug administration and onset. Immediate reactions occur within 1 hour and are manifested by urticaria and/or angioedema, bronchospasm and anaphylactic shock; immunological reactions are mediated by IgE antibodies. The main nonimmediate reactions (occuring after more than 1 hour) are maculopapular rash, urticaria and serum sickness; T lymphocytes may participate in maculopapular rash. Clinical assessment of such reactions is complex. The patient's history is fundamental; the allergological examination includes in vivo and in vitro tests selected on the basis of the clinical features and the phase of reaction. In the late phase, prick and intradermal tests are sensitive in evaluating beta-lactam allergy. Together with delayed-reading intradermal testing, patch testing seems to be useful in diagnosing maculopapular reactions to systemically administered aminopenicillins. Determination of specific IgE levels is the most common in vitro method for diagnosing immediate reactions. In the acute phase, serum tryptase and urinary N-methylhistamine assays are reliable in diagnosing type I pathogenic mechanisms in immediate reactions. Unfortunately, there are few in vitro tests for evaluating other reactions, and most are not fully validated. In selected cases, provocation tests should be performed.

PMID:
10937462
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk